Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Ask the HIV Specialist

July/August 2010

Bruce Rashbaum, M.D.

Bruce Rashbaum, M.D.

Dear HIV Specialist,

I have been HIV-positive for almost four years and recently decided to go on medication because my T-cells dropped to 334 (they're now back up to 456 with an undetectable viral load).

Since starting my meds a few months ago (Truvada and Isentress), my total white blood cell count went from 6.4A (last September) to 2.8A now, and my neutrophil absolute count went from 3.81A to 1.09A in the same period. Is a decrease in white cells and neutrophils most likely from my medications, or from something else? I am worried that if my white cells are low I might develop some kind of infection or cancer or hyper auto-immune response. Can you help me understand what is happening?

-- John

Dear John,

First off, I agree with your doc that you need to be on medication to fight your HIV. In fact, I might have started you sooner. It has been well documented that patients tolerate ARV (antiretroviral) medications better when starting at a higher T-cell count, and they recover T-cells more quickly and typically more robustly when beginning therapy at an earlier stage.

You mentioned that your T-cell number dropped along with the drop in your white cell count. T-cell numbers are actually calculated from your total white blood cell (WBC) count, and so I would expect your number to be lower if your actual white cell count fell. The percentage of CD4s (T- cells) are also measured though, so that while the CD4 number fluctuates with changes in the WBC count, the percentage of CD4s often stays fairly consistent. So I would be curious as to what your percent change was, if there was any.

Advertisement

Neutropenia refers to a low level of a particular kind of WBC, the neutrophil. These cells are important because they help fight against bacterial infections. Severe neutropenia causes increased susceptibility to infections, usually with organisms normally found on the skin, in the nasopharynx, and as part of the intestinal flora. A worrisome value is when the absolute neutrophil count falls to less than 500 cells/mm3. The only HIV drug that has been associated with neutropenia is AZT. Yet any of the HIV drugs can cause an idiosyncratic or hypersensitive (allergic) reaction, manifesting as a drop in neutrophils.

Isentress has been associated uncharacteristically with neutropenia. Emtricitabine, one of the components of Truvada (along with tenofovir) has also been associated with neutropenia, but these associations are questionable. I think one concern today with HIV management is that even though we have recommended everyone with HIV be considered candidates for therapy, we may be too quick to use the newer agents before their definitive safety data has been more fully established. Isentress looks quite benign, for example, but there are more and more reports of elevated CPKs (a lab finding), muscle pains, and hypersensitivity reactions. Also, the inter- and intra-patient variability with Isentress levels is higher than with any other ARV agent. So if your T-cells continue to fall along with your neutrophil count, I would speak with your doctor about possibly changing your HIV drug regimen.

Neutropenia doesn't only result from medications. Infiltration of the bone marrow with a malignant process, connective tissue disease such as lupus, or an infection of the bone marrow with a virus like CMV (cytomegalovirus) can also lead to neutropenia. Typically there would be other signs and symptoms that would lead a clinician to suspect those types of causes.

With the rapid introduction of new HIV drugs, it is advisable for you or your doctor to consult the manufacturer, a drug information center, or even a poison control center when questions arise related to whether a certain drug may be suspected as a cause of your neutropenia.

Good luck -- I hope this information is helpful.

Bruce Rashbaum, M.D., A.A.H.I.V.S., is with Capitol Medical Associates, Washington, D.C.


Submit your questions to AAHIVM@tpan.com

Due to space limitations, not all submitted questions can be answered in this column. For more information about AAHIVM, call 202-659-0699 or visit www.aahivm.org.


Search for an HIV Specialist™

Finding an HIV Specialist™ is easy with AAHIVM's Find-A-Provider directory at www.aahivm.org. Click on the "Find-A-Provider" window on the home page, enter your location, and click on the search button for a list of HIV Specialists™ near you.


Got a comment on this article? Write to us at publications@tpan.com.



  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Positively Aware. It is a part of the publication Positively Aware. Visit Positively Aware's website to find out more about the publication.
 
See Also
Strategies for Managing Opportunistic Infections
More on Other Infections and Complications
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement